Inhalants refer to substances that are sniffed or huffed to give the user an immediate head rush or high. They include a diverse group of chemicals that are found in consumer products such as aerosols and cleaning solvents. According to a recent survey by the Substance Abuse and Mental Health Services Administration, inhalant use among all grades has risen steadily since 1991. Nearly 20 percent of all adolescents report using inhalants at least once in their lives. Current use is highest among eighth graders. Inhalant use can cause a number of physical and emotional problems, and even one-time use can result in death.
Using inhalants even one time can put you at risk for:
- Sudden death
- Visual haullucinations and severe mood swings
- Numbness and tingling of the hands and feet
Prolonged use can result in:
- Headache, muscle weakness, abdominal pain
- Decrease or loss of sense of smell
- Nausea and nosebleeds
- Violent behavior
- Irregular heartbeat
- Liver, lung, and kidney impairment
- Brain damage
- Nervous system damage
- Dangerous chemical imbalances in the body
- Involuntary passing of urine and feces
How can you possibly die from using inhalants?
According to medical experts, death can occur in at least five ways:
- Asphyxia – solvent gases can significantly limit available oxygen in the air, causing breathing to stop;
- Suffocation – typically seen with inhalant users who use bags;
- Choking on vomitus;
- Careless and dangerous behaviors in potentially dangerous settings; and
- Sudden sniffing death syndrome, presumably from cardiac arrest.
Are inhalants addictive?
When inhalant use continues over a period of time, a user will probably develop a tolerance to inhalants. This means that the user will need more frequent use and greater amounts of a substance to achieve the effect desired. This, in turn, leaves a user at much greater risk of suffering from possible negative effects of the drug, such as liver, lung, and kidney impairment, brain damage, nervous system damage, and even death.
Physical dependence can also result, and when a user tries to give up the inhalant habit, withdrawal symptoms such as hallucinations, headaches, chills, delirium tremors, and stomach cramps may occur.
If you or someone you know has been using inhalants, there is help available. Talk to a school counselor, a friend, or a parent, and…
|Saltworks Theatre Company
569 N. Neville St.
Pittsburgh , PA 15213
E-mail: [email protected]
Funded in part by Allegheny Regional Asset District